Ask a doctor

Red Patches on Face After Accutane

I’ve been on Accutane for ten months now. To start with, my acne wasn’t extremely bad but I did have acne. Now, I have red patches on my cheeks and on my nose. Is this normal?

Doctor Answers (5)

Accutane and facial redness

+1

Accutane causes the skin to get very dry which can result in redness or even eczema.  You may need a richer moisturizer or even topical steroid therapy.  The redness may also represent another condition.  You should discuss these symptoms with your treating dermatologist.


New York Dermatologist
3.5 out of 5 stars 6 reviews

Post Accutane redness typically fades over time

+1
It is quite common to see redness during after Accutane due to dryness, and inflammatory nature of Accutane. For the redness to persists more than 10 months, something else may be going on, e.g. acne rosacea, inadequate sun protection or moisturization.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Redness in the skin from Accutane

+1

Redness of the skin in patients on Accutane can be due to several different causes.  Accutane can cause extreme dryness of the skin.  This dryness itself can lead to redness and irritation.  This can be treated using a combination of moisturizers, topcial steroids, and topical non-steroidal anti-inflammatory medicines.  Another cause of redness is a "stain" left in the skin after pimples have gone away.

This postinflammatory pigmentation will fade with time.  If you developed scarring from your acne, this may also appear red.  The redness is scars generally fades, but there are some lasers to help improve the appearance of them.  Generally speaking, you should not have a laser procedure done until you are off Accutane for about 6 months, because the skin is very sensitive from the medicine.

Joshua Zeichner, MD
Manhattan Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Red patches on cheeks and nose

+1

Accutane can make your skin more sensitive. I have definitely seen red patches develop in individuals on Accutane. Most of the time, these red patches resolve after discontinuation of the medication. On the other hand, you may also have a natural tendency to develop Rosacea, possibly unrelated to Accutane.

I would discuss this concern with your dermatologist.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.